Mississippi, 2013

Damaging Winds in Mississippi, July 18, 2013

July 18, 2013 · NWS MEG · 2 events in 2 counties and zones

An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South on July 18th, 2013. Numerous showers and thunderstorms developed in response to the disturbance. Some storms became severe producing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 17, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Jul 17, 11:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1227 AM CDT THU JUL 18 2013

.UPDATE...

UPDATED TO INCLUDE THE 06Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 928 PM CDT WED JUL 17 2013/

UPDATE...

ISOLATED LATE AFTERNOON/EARLY EVENING SHOWERS HAD DISSIPATED WITH
LOSS OF SURFACE HEATING. GOES IR IMAGERY SHOWED SCATTERED TO
BROKEN CIRRUS MOVING INTO THE MIDSOUTH FROM THE EAST. THESE HIGH
CLOUDS WERE SPREADING WEST AHEAD AN EASTERLY WAVE OVER SOUTHERN
APPALACHIA.

FORECAST WAS UPDATED EARLIER TO REMOVE MENTIONABLE EVENING RAIN
CHANCES AND TO MAKE ADJUSTMENTS TO SKY CONDITION. FORECAST REMAINS
ON TRACK AT THIS TIME.

PWB

PREV DISCUSSION... /ISSUED 259 PM CDT WED JUL 17 2013/

SYNOPSIS...
MID-JULY HEAT AND HUMIDITY ARE IN PLACE WITH VERY TYPICAL READINGS
FOR THE SEASON.  SOME ISOLATED CONVECTION HAS DEVELOPED AND SHOULD
CONTINUE INTO THE EARLY EVENING HOURS.

 BELLES

SHORT TERM...(TONIGHT THROUGH SATURDAY)...
STRONG UPPER LEVEL HIGH CENTERED OVER THE OHIO VALLEY IS FORECAST TO
SLOWLY BREAKDOWN ACROSS THE EASTERN US THROUGH THE REST OF THE WEEK
AS A SHORTWAVE ROTATES THROUGH UPPER LOW OVER HUDSON/S BAY.

AS A RESULT EXPECT LITTLE CHANGE TO THE FORECAST THROUGH FRIDAY WITH
ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THAT ARE DIFFICULT OR IMPOSSIBLE TO PINPOINT AN EXACT
LOCATION.  GFS TEMPERATURE GUIDANCE SEEMS A LITTLE WARM FOR TODAY
RELATIVE TO OBSERVATIONS THIS AFTERNOON...SO WILL KEEP THAT IN MIND
FOR LATER FORECAST HIGHS...GENERALLY LOWERING A FEW DEGREES BELOW
GUIDANCE IN SOME LOCATIONS.  HEAT INDEX VALUES ARE EXPECTED TO
REMAIN BELOW ADVISORY CRITERIA THROUGH THE PERIOD.

BY SATURDAY A SLOW MOVING COLD FRONT WILL APPROACH THE REGION.
TIMING BETWEEN THE GFS AND ECMWF IS FAIRLY DECENT WITH THE FRONT
STALLING OVER OUR AREA ON SUNDAY.  AHEAD OF THIS FRONT THUNDERSTORMS
ARE POSSIBLE WITH INCREASING PROBABILITY ESPECIALLY SATURDAY NIGHT.

 BELLES

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...
LOCATION OF THE FRONT WHICH IS EXPECTED TO BE GENERALLY STATIONARY
ACROSS OUR REGION EARLY IN THE WEEK WILL BE A FOCUS FOR
CONVECTION...BECOMING MORE DIURNAL FOR DAY 6 AND 7.  WITH THE
POTENTIAL FOR MORE CLOUDS AND RAINFALL TEMPERATURES ARE EXPECTED
COOL TO NEAR OR SLIGHTLY BELOW AVERAGE.

 BELLES

&&

.AVIATION...

06Z TAFS

HIGH CLOUDS FROM THE EAST WILL CONTINUE TO ADVANCE INTO THE AREA.
MVFR CONDITIONS ARE POSSIBLE AT MKL AND TUP DUE TO RADIATIONAL FOG
LATE TONIGHT. HOWEVER...HIGH CLOUDS WILL INHIBIT ANYTHING MORE THAN
THAT. MORE CU WILL DEVELOP DURING THE DAY THURSDAY WITH SCT TSTMS
POSSIBLE...ESPECIALLY IN NE MS. WINDS WILL AVERAGE FROM THE NE AND
BE ON THE LIGHT SIDE.

JCL/SWC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  76  96  77  94 /  10  20  20  30
MKL  72  93  72  92 /  10  20  20  30
JBR  73  96  74  94 /  10  20  20  30
TUP  73  93  73  93 /  10  40  30  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 17, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CDT WED JUL 17 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
453 AM CDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 11 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 18, 12:00 AM CST to 12:40 AM CST
Where
Monroe County, 2.17 mi SE of Becker to 2.14 mi E of Aberdeen Mnroe Co Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.908, -88.453

Straight line winds blew several large trees down, southeast of Amory.

Thunderstorm Wind, Tunica

When
July 18, 1:40 PM CST to 1:55 PM CST
Where
Tunica County, 2.15 mi N of Tunica to Tunica
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.711, -90.375

Straight line winds knocked trees and power lines down in Tunica.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469234, 469242.